Optimising monitoring in the management of Crohn's disease: a physician's perspective.
; ; et al
in Journal of Crohn's & colitis (2013), 7(8), 653-69
Management of Crohn's disease has traditionally placed high value on subjective symptom assessment; however, it is increasingly appreciated that patient symptoms and objective parameters of inflammation ... [more ▼]
Management of Crohn's disease has traditionally placed high value on subjective symptom assessment; however, it is increasingly appreciated that patient symptoms and objective parameters of inflammation can be disconnected. Therefore, strategies that objectively monitor inflammatory activity should be utilised throughout the disease course to optimise patient management. Initially, a thorough assessment of the severity, location and extent of disease is needed to ensure a correct diagnosis, identify any complications, help assess prognosis and select appropriate therapy. During follow-up, clinical decision-making should be driven by disease activity monitoring, with the aim of optimising treatment for tight disease control. However, few data exist to guide the choice of monitoring tools and the frequency of their use. Furthermore, adaption of monitoring strategies for symptomatic, asymptomatic and post-operative patients has not been well defined. The Annual excHangE on the ADvances in Inflammatory Bowel Disease (IBD Ahead) 2011 educational programme, which included approximately 600 gastroenterologists from 36 countries, has developed practice recommendations for the optimal monitoring of Crohn's disease based on evidence and/or expert opinion. These recommendations address the need to incorporate different modalities of disease assessment (symptom and endoscopic assessment, measurement of biomarkers of inflammatory activity and cross-sectional imaging) into robust monitoring. Furthermore, the importance of measuring and recording parameters in a standardised fashion to enable longitudinal evaluation of disease activity is highlighted. [less ▲]Detailed reference viewed: 106 (1 ULg)
H1N1 vaccines in a large observational cohort of patients with inflammatory bowel disease treated with immunomodulators and biological therapy.
; ; et al
in Gut (2011), 60(4), 456-62
BACKGROUND: Safety data are lacking on influenza vaccination in general and on A (H1N1)v vaccination in particular in patients with inflammatory bowel disease (IBD) receiving immmunomodulators and/or ... [more ▼]
BACKGROUND: Safety data are lacking on influenza vaccination in general and on A (H1N1)v vaccination in particular in patients with inflammatory bowel disease (IBD) receiving immmunomodulators and/or biological therapy. AIMS AND METHODS: The authors conducted a multicentre observational cohort study to evaluate symptoms associated with influenza H1N1 adjuvanted (Pandemrix, Focetria, FluvalP) and non-adjuvanted (Celvapan) vaccines and to assess the risk of flare of IBD after vaccination. Patients with stable IBD treated with immunomodulators and/or biological therapy were recruited from November 2009 until March 2010 in 12 European countries. Harvey-Bradshaw Index and Partial Mayo Score were used to assess disease activity before and 4 weeks after vaccination in Crohn's disease (CD) and ulcerative colitis (UC). Vaccination-related events up to 7 days after vaccination were recorded. RESULTS: Of 575 patients enrolled (407 CD, 159 UC and nine indeterminate colitis; 53.9% female; mean age 40.3 years, SD 13.9), local and systemic symptoms were reported by 34.6% and 15.5% of patients, respectively. The most common local and systemic reactions were pain in 32.8% and fatigue in 6.1% of subjects. Local symptoms were more common with adjuvanted (39.3%) than non-adjuvanted (3.9%) vaccines (p < 0.0001), whereas rates of systemic symptoms were similar with both types (15.0% vs 18.4%, p = 0.44). Among the adjuvanted group, Pandemrix more often induced local reactions than FluvalP and Focetria (51.2% vs 27.6% and 15.4%, p < 0.0001). Solicited adverse events were not associated with any patient characteristics, specific immunomodulatory treatment, or biological therapy. Four weeks after vaccination, absence of flare was observed in 377 patients with CD (96.7%) and 151 with UC (95.6%). CONCLUSION: Influenza A (H1N1)v vaccines are well tolerated in patients with IBD. Non-adjuvanted vaccines are associated with fewer local reactions. The risk of IBD flare is probably not increased after H1N1 vaccination. [less ▲]Detailed reference viewed: 26 (3 ULg)
Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti-tumor necrosis factor therapy.
; ; et al
in Clinical Gastroenterology and Hepatology : the Official Clinical Practice Journal of The American Gastroenterological Association (2010), 8(12), 1048-55
BACKGROUND & AIMS: Psoriasiform and eczematiform lesions are associated with anti-tumor necrosis factor (TNF)-alpha therapies. We assessed clinical characteristics, risk factors, and outcomes of skin ... [more ▼]
BACKGROUND & AIMS: Psoriasiform and eczematiform lesions are associated with anti-tumor necrosis factor (TNF)-alpha therapies. We assessed clinical characteristics, risk factors, and outcomes of skin disease in patients with inflammatory bowel diseases that presented with psoriasiform and eczematiform lesions induced by anti-TNF-alpha agents. METHODS: We studied 85 patients (69 with Crohn's disease, 15 with ulcerative colitis, and 1 with indeterminate colitis; 62 women) with inflammatory skin lesions (62 psoriasiform and 23 eczematiform lesions). RESULTS: Twenty-four patients had a history of inflammatory skin lesions and 15 had a familial history of inflammatory skin disease. Locations of eczematiform lesions varied whereas scalp and flexural varieties were mostly psoriasiform. Skin lesions emerged but inflammatory bowel disease was quiescent in 69 patients following treatment with any type of anti-TNF-alpha agent (60 with infliximab, 20 with adalimumab, and 5 with certolizumab). Topical therapy resulted in partial or total remission in 41 patients. Patients with psoriasiform lesions that were resistant to topical therapy and that changed anti-TNF-alpha therapies once or twice developed recurring lesions. Overall, uncontrolled skin lesions caused 29 patients to stop taking TNF-alpha inhibitors. CONCLUSIONS: Inflammatory skin lesions following therapy with TNF-alpha inhibitors occurred most frequently among women and patients with a personal or familial history of inflammatory skin disease; lesions did not correlate with intestinal disease activity. Recurring and intense skin lesions caused 34% of patients in this study to discontinue use of anti-TNF-alpha agents. [less ▲]Detailed reference viewed: 58 (3 ULg)